switch from truvada/kaletra to complera?
Sep 24, 2011
Hi, I have been taking truvada/kaletra combination since diagnosis for 2 years. My viral load is non-detectable and my CD4 is in the 600 range. I have had bad side effects with this combination. Loose stools all the time, bloating, occasional nausea/vomiting, lipodystrophy, high TG and CH levels. I have to take lipitor, androgel, lovaza, and egrifta now to fight the side effects. I know that the medicine has been working for me but would like to know if I switch to Complera could I expect to have the same benefits with less of the side effects. I definitely like the idea of one pill a day and would love to be able to eventually get off some of these other meds I am having to take now.
Response from Dr. Young
Hello and thanks for posting.
It's quite likely that the Kaletra in your regimen is responsible for some of your side effects- including the bloating, nausea/vomiting and elevated cholesterol and triglyceride levels. Hence switching from Kaletra to a different medication could reasonably be expected to improve symptoms (and also potentially reduce your need for lipid-lowering medications, like Lovaza or Lipitor). Protease inhibitors are sometimes associated with increased risk of lipodystrophy, but it's important to recognize that HIV medications are just part of the risk factors for this. Further, HIV medications aren't associated with low testosterone levels, so a switch wouldn't be expected to change your requirement for Androgel.
A number of medication switches off of Kaletra-based treatments have been studied, though currently there are no published literature on a switch to rilpivirine (one of the medications in Complera). The use of Complera is likely ok, provided several factors. First, it is important to know if you had any evidence of transmitted drug resistance. If so, this switch might not be as effective as your PI regimen. Also, Complera use requires that the medication be taken with a fat-containing meal and certain types of antacids need to be avoided. Last, any switch to a new medication could result in a new (even if uncommon in the general population) side effect.
So, overall, there's probable benefit to you for a switch, but this the pros and cons of switching should be discussed in detail with your healthcare provider.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Herpes After Oral Sex Hooker What Are The Chances Of HIV
- Red Spots After Performing Oral Sex Worried I Have HIV
- Vaginal Discharge After Drinking Water Worried I Have HIV
- Can I Use Vinegar To Find Out If I Have Std?
- How Long Do You Have To Wait To Have Sex After Using Premarin Vaginal Cream?
- How Long Does It Take To Get Std Symptoms?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.